FROM JAMA INTERNAL MEDICINE
Twenty percent of hospitalized adults given antibiotics develop adverse drug events, including GI, nephrotoxic, hematologic, cardiac, and neurotoxic effects, according to a report in JAMA Internal Medicine.
This high frequency of adverse reactions “may not be recognized by clinicians because [these events] have varied manifestations, clinicians may be unaware of the risks associated with specific antibiotic agents, or because they occur after patients are discharged from the hospital,” said Pranita D. Tamma, MD, of the division of pediatric infectious diseases, Johns Hopkins University, Baltimore, and her associates.
They assessed antibiotic-associated adverse drug events in all 1,488 adults admitted to four general medicine services at a single medical center during a 9-month period and given at least 24 hours of any antibiotic therapy. The most common indications for antibiotics were urinary tract infections (12%), skin and soft-tissue infections (8%), and community-acquired pneumonia (7%).
A total of 298 patients (20%) developed at least one adverse reaction to an antibiotic, and there were 324 unique adverse events. Most of these (73%) developed during hospitalization, but a significant portion (27%) occurred after discharge. Almost all were considered clinically significant because they required prolonged hospitalization; a subsequent hospitalization; an ED visit; or additional lab tests, ECGs, or imaging studies.
Perhaps as important, the researchers noted, 19% of these adverse drug events were attributed to unnecessary antibiotics – drugs given for conditions for which they were not clinically indicated according to the hospital’s own antibiotic guidelines. These included asymptomatic bacteriuria, aspiration pneumonitis, and heart failure (JAMA Intern. Med. 2017 June 12. doi: 10.1001/jamainternmed.2017.1938 ).
The most common adverse reactions that developed within 30 days were GI, renal, and hematologic abnormalities. Neurotoxic effects included encephalopathy and seizures; cardiotoxic effects included QTc prolongation. Less frequent adverse events included anaphylaxis, daptomycin-associated myositis, trimethoprim/sulfamethoxazole-associated pancreatitis, linezolid-associated neuropathy, and ciprofloxacin-related tendinitis. The most common adverse reactions that developed within 90 days were C. difficile infections and infections involving multidrug-resistant organisms.
“Our findings underscore the importance of avoiding unnecessary antibiotic prescribing to reduce the harm that can result from antibiotic-associated adverse drug events,” Dr. Tamma and her associates said.